Kentucky, 2006

Hail in Kentucky, June 21, 2006

June 21, 2006 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 21, 4:01 PM EST, 22 minutes earlier.

Area forecast discussion, Jun 21, 4:01 PM EST, 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
501 PM EDT WED JUN 21 2006

.DISCUSSION...

WITH LACK OF ANY SIGNIFICANT TRIGGERS TO KICK OFF CONVECTION THIS
AFTERNOON...WEATHER HAS TURNED OUT CONSIDERABLY MORE DOCILE THAN
YESTERDAY AT THIS TIME. ONLY CONVECTION AT THIS TIME IS MAINLY
TERRAIN INDUCED TO OUR SOUTH AND EAST...AND ALONG AN OUTFLOW
BOUNDARY LEFT OVER FROM THIS MORNINGS MCS WELL TO OUR NORTH.

NOT EXPECTING ANY SIGNIFICANT WEATHER OVER THE NEXT 24 TO 36 HOURS.
HOWEVER...WITH SEVERAL OLD BOUNDARIES STILL LAID OUT ACROSS THE
REGION AND NEW OUTFLOWS CURRENTLY BEING GENERATED FROM THIS
AFTERNOON/S CONVECTION WENT AHEAD AND LEFT AN ISOLATED SHOWER OR
THUNDERSTORM IN THE FCST FOR THIS EVENING. FOR TOMORROW WE WILL HAVE
NO PROBLEM HITTING OUR CONVECTIVE TEMPERATURE AS HIGHS CLIMB TO
AROUND 90 DEGREES. WITH MOISTURE IN PLACE AND PLENTY OF INSTABILITY
TO WORK WITH CAN NOT RULE OUT SOME ISOLD CONVECTION...PROBABLY
INITIATED OVER THE HIGHER TERRAIN MUCH LIKE TODAY.

MODELS ARE IN REASONABLE AGREEMENT THROUGH THE SHORT TERM...EASING
THE MIDWEST FRONTAL BOUNDARY SOUTHEASTWARD TO THE OHIO RIVER BY
THURSDAY EVENING. THE BOUNDARY SHOULD HANG UP AND DRIFT BACK TO THE
NORTH THURSDAY NIGHT IN RESPONSE TO A DEVELOPING WAVE OF LOW
PRESSURE OVER THE MID MISSISSIPPI VALLEY REGION. THIS WAVE WILL
TRACK EASTWARD AND PULL THE FRONTAL BOUNDARY THROUGH THE APPALACHIAN
REGION AT A SNAILS PACE. CONSEQUENTLY...EASTERN KENTUCKY WILL BE SEE
AN EXTENDED PERIOD OF UNSETTLED WEATHER FOR FRIDAY...AND MUCH OF
THE WEEKEND.

STAYED CLOSE TO GUIDANCE FOR TEMPS AND POPS BECAUSE MOS GUIDANCE WAS
IN PRETTY GOOD AGREEMENT. INHERITED TEMPS LOOKED GOOD AND ONLY MADE
SLIGHT CHANGES FOR CCF PURPOSES. ONLY REAL ISSUE TO CONSIDER WAS THE
GFS TENDENCY TOWARDS FEEDBACK PROBLEMS. THIS RESULTED IN ONLY SLIGHT
INCREASES IN OVERALL POPS...BUT AN EXTENDED DURATION OF HIGHER POPS
THROUGH THE SHORT TERM PERIOD. TRIED TO LEAN TOWARDS A DIURNAL TREND
TO SHOWER ACTIVITY AS WELL.

NO MAJOR CHANGES TO THE EXTENDED AS A COUPLE WAVES OF LOW PRESSURE
MOVING ALONG THE APPALACHIAN CHAIN WILL KEEP A THREAT OF SHOWERS IN
THE FCST...ESPECIALLY IN THE EAST. HOWEVER...DID TREND POPS OUT
THROUGH THE END OF THE EXTENDED PERIOD AS SHORT WAVE RIDGING OCCURS
IN RESPONSE TO A NEW SHORT WAVE DIGGING INTO THE PLAINS.

&&

.PREV DISCUSSION...

1043 AM EDT WED JUN 21 2006

14Z SFC ANALYSIS SHOWS WEAK HIGH PRESSURE STRETCHING OVER THE
APPALACHIANS. AN AREA OF LOW PRESSURE IS SPREAD OUT ABOVE THE UPPER
MIDWEST AND EXTENDING INTO THE GREAT LAKES AND WESTERN OHIO VALLEY.
ON GOING CONVECTION IS FOUND TO THE NORTH OVER OHIO...JUST BRUSHING
PAST THE CWA. THIS AREA WILL LIKELY SEND OUT ITS OWN OUTFLOW
BOUNDARY SOUTHWARD INTO EAST KENTUCKY. THIS WILL MIX WITH OUR PRE-
EXISTING BOUNDARIES FROM YESTERDAY/S CONVECTION AND ENHANCE THE
POTENTIAL FOR SFC BASED CONVECTION WITH THE HEAT OF THE DAY. AS A
RESULT...WE ARE IN A HOLDING PATTERN...WAITING FOR THE EXPECTED
DEVELOPMENT LATER TODAY. HOWEVER...A LARGE AREA OF HIGH CLOUDS OVER
THE AREA WILL PROBABLY HINDER THE CONVECTION DEVELOPMENT...AT LEAST
INITIALLY. THE CURRENT FORECAST HAS 30 POPS EVERYWHERE TODAY.
WITHOUT ANY SPECIFIC FEATURES TO KEY ON...AM INCLINED TO RUN WITH THE
CURRENT POPS AND UPDATE THE TEXT ZONES MAINLY TO REMOVE THE MORNING
WORDING AND FOG. WILL FINE TUNE THE GRIDS FOR THE CURRENT CONDITIONS
...BUT NO MAJOR CHANGES ARE PLANNED. UPDATES TO TEXT PRODUCTS...IFPS
GRIDS...AND WEB GRAPHICS WILL BE ISSUED SHORTLY. THE CURRENT HWO IS
WELL WRITTEN AND ADDRESSES THE SVR AND HEAVY RAIN THREAT QUITE WELL.

450 AM EDT WED JUN 21 2006

SFC BOUNDARY CURRENTLY ACROSS THE OHIO VALLEY COMBINED WITH GOOD
INSTABILITY AND TRAVERSING IMPULSES AROUND UPPER LEVEL RIDGE WILL
LEAD TO MORE SCATTERED STORMS TODAY. TRIGGERS SHOULD BE A BIT WEAKER
TODAY COMPARED TO YESTERDAY...HOWEVER STORM INTERACTIONS WILL LIKELY
MAKE UP FOR THIS ONCE AGAIN. WILL MENTION THE POTENTIAL FOR
HAIL...STRONG WINDS...AND LOCALLY HEAVY RAIN IN THE HWO.

UPPER LEVEL RIDGE IS PROGGED TO BUILD IN MORE FROM THE SOUTH
TOMORROW...WITH BOUNDARY HELD NORTH OF THE OHIO RIVER. CURRENT
FORECAST HAD A GOOD HANDLE ON THIS WITH A 20 INSTABILITY POP AND
HIGH TEMPS OF AROUND 90.

FRONTAL BOUNDARY WILL THEN SAG SOUTH FOR THE END OF THE WORK WEEK IN
RESPONSE TO DEEPENING UPPER LOW OVER CANADA AND ASSOCIATED TROUGHING
SOUTH INTO THE NORTHERN CONUS. BEEFED POPS UP ONCE AGAIN INTO THE 50
PERCENT RANGE WITH THE BOUNDARY APPROACHING ALONG BETTER MID-LEVEL
TRIGGERING. LEFT THE REMAINDER OF THE FORECAST INTACT FROM SATURDAY
THROUGH TUESDAY.

1143 PM EDT TUE JUN 20 2006

CONVECTION HAS DIMINISHED WITH LOSS OF DAYTIME HEATING. HOWEVER...
CONVECTION CONTINUES TO DROP SE ACROSS CENTRAL KY. THIS AREA OF
SHOWERS COULD CLIP THE SOUTHWESTERN COUNTIES OVERNIGHT.
OTHERWISE...WITH RELATIVELY LOW TEMP/DEWPOINT DEPRESSIONS ALREADY IN
PLACE...ESPECIALLY IN THE SOUTHEASTERN 2/3 OF COUNTIES...AND VIS
ALREADY AT 4SM AT SME...PATCHY FOG OR EVEN AREAS OF FOG SHOULD
DEVELOP OVERNIGHT. VALLEYS SHOULD BE THE MOST AFFECTED. MOST OF THE
NOCTURNAL CONVECTION TONIGHT SHOULD OCCUR WELL TO THE NORTH CLOSER
TO THE SOUTHERN GREAT LAKES AND WELL TO THE NORTH OF THE SFC
BOUNDARY NOW OVER NORTHERN KY.

INCREASING HEIGHTS ON WED...SHOULD KEEP CONVECTION TO A MIN...WITH
TEMPS MAKING A RUN AT OR EXCEEDING 90 IN ALL BUT THE HIGHEST TERRAIN.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

RAY
Hazardous weather outlook, Jun 21, 4:05 AM EST, 12 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
505 AM EDT WED JUN 21 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
505 AM EDT WED JUN 21 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY. SOME OF THE STORMS
COULD APPROACH SEVERE LIMITS...WITH LARGE HAIL AND DAMAGING WINDS
BEING THE MAIN THREATS. ADDITIONALLY...SLOW MOVING THUNDERSTORMS
WILL BE HEAVY RAINMAKERS...WITH SOME URBAN AND SMALL STREAM FLOODING
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF ANY HAIL...WIND DAMAGE...
OR EXCESSIVE RAINFALL.

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 49 km away, was scanning. The volume nearest the first event began at 21:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
June 21, 4:23 PM EST to 4:27 PM EST
Where
Johnson County, 1 mi N of Elna
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.933, -82.967

Hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521255.